I read on another board that people are breaking out from Armour as well and that it contains iodine. So if it's the iodine that's breaking me out, I guess there's no hope since all thryoid meds have it. I'm really depressed now. Hopefully it's just the hormones being shifted that are causing it, otherwise I'll have to spend the rest of my life with ugly, painful cysts on my face.
I don't know if Armour has iodine in it or not. It could just be a shifting of hormones as you begin treating your thyroid. I've been struggling with congested pores for past couple of years (had great skin till I turned 34 and Thyroid issues started) and I get the occasional cyst and even that is more than I care for. I actually think my skin has improved since getting on Armour but it's probably too soon to say for sure. My doc also initially gave me iodine supplements but I stopped them after a month becasue I got this acne like rash on my face but they were not cysts. Sorry you have to go through this now on top of probably not feeling 100% in other areas.
You may already know all this so sorry if it's not helpful but have you visited a dermatologist? They "might" be able to help you identify the root cause of your acne and at a minimum get you on something to help manage it (topical or otherwise). The cystic acne from what I understand is usually hormonal from Progesterone or the adrenal hormones (testosterone, dhea, etc..) being high. If I were you, I'd ask for a full hormone panel bloodtest to check your female/male/adrenal hormone status. People can still have issues with acne even when all these levels are normal but it can't hurt to explore. Not to put the cart in front of the horse, but a derm may recommend antibiotics (topical and/or oral) and retin-a as a place to start or birth control pills depending on your age. If it were me, I would pass on the oral antibiotics and birth control and instead ask them to consider using Aldactone if you are a candidate. It is a diuretic used in heart disease patients but is also used in dermatology because it blocks androgen receptors and prevents acne from forming. It is the same kind of ingredient that some of the birth control pills approved for acne contain but without the added hormones.
I actually had all the hormone tests done about 5 years ago when I was diagnosed with osteoporosis (I was only 35). The results were that my body doesn't produce much estrogen on it's own (probably an issue stemming from the pituitary gland, which is connected to the thyroid issue). I've been on birth control for over 10 years. I also have seen dermatologists and am currently using Tazorac and Benzaclin. It used to help before I started the thyroid meds. Now all it's doing is drying my skin out, but the cysts won't go away. I hope it's just the thyroid and not the iodine.
All thyroid hormone - whether it's in a pill or made by your own gland - is comprised partly of iodine atoms, but that isn't the same as taking pure iodine supplements. If your acne was never caused by your own thyroid hormone - which I don't think is even possible - it isn't being caused by Armour. Neither Armour nor any of the synthetic pills have extra iodine added in the way that multivitamins sometimes do.
The acne is likely being caused by fluctuations in your hormone levels and not by the thyroid medication per se. It's probably a temporary situation that will calm down after you reach your optimal dose and your blood levels have stabilized. You should definitely talk with your dermatologist about it, but don't stop taking your thyroid med. You need it.